Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2004, 2:50 PM CDT for Chambers County, Lee County, Tallapoosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2004, 2:50 PM CDT (19:50 UTC)
- Expired
- Sep 16, 2004, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Chambers County, AL, Lee County, AL, Tallapoosa County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 161952
FFWBHM
ALC017-081-123-162300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU SEP 16 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...LANETT...LAFAYETTE
LEE COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...DADEVILLE...ALEXANDER CITY
* UNTIL 600 PM CDT
* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
3 TO 5 INCHES OF RAIN HAVE FALLEN OVER THE WARNED AREA. AN
ADDITIONAL 1 TO 3 INCHES ARE EXPECTED AS MORE RAINBANDS MOVE
NORTHEAST AT 25 MPH OVER THE AREA.
* SOME OF THE HEAVIEST RAINS WILL MOVE FROM OPELIKA NORTHEAST TO
LAFAYETTE AND LANETT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3255 8546 3247 8537 3254 8507 3312 8527
3311 8599 3263 8588
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:01 AM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, Sep 16, 5:01 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 AM CDT THU SEP 16 2004 .SYNOPSIS...RUNNING LATE THIS MORNING WITH ALL THE WORKLOAD RELATED TO IVAN. SO...ILL KEEP IT SHORT. && .SHORT TERM...HURRICANE IVAN HAS MADE LANDFALL IN BALDWIN COUNTY ALABAMA AND CONTINUES TO MOVE NORTH-NORTHEAST AT AROUND 14 MPH. THE CENTER OF IVAN WILL MOVE ACROSS CENTRAL ALABAMA LATER THIS MORNING AND INTO THE AFTERNOON HOURS. TROPICAL FORCE WINDS WILL BE FELT ACROSS THE ENTIRE FORECAST AREA TODAY. SOME AREAS COULD RECEIVE WIND GUSTS OF AROUND 75 MPH...MAINLY THE SOUTHWESTERN ZONES WERE THE CENTER IS EXPECTED TO MOVE ACROSS. SOME OTHER THREATS OF IVAN WILL BE ISOLATED TORNADOES AND VERY HEAVY RAIN. RAINFALL AMOUNTS WILL BE BETWEEN 4 TO 8 INCHES OF RAIN AND POSSIBLY HIGHER RATES AROUND SOME OF THE HEAVIER RAIN BANDS. THE TORNADO THREAT WILL BE CENTERED AROUND THE NORTHEASTERN QUADRANT OF THE CENTER OF HURRICANE IVAN. && .LONG TERM...NOT MUCH CHANGE WAS DONE TO THE EXTENDED. IVAN LOOKS LIKE IT WILL STALL WELL OUT OF OUR FORECAST AREA...PER GFS. ETA LOOKS TO STALL THE SYSTEM OVER ALABAMA...BUT SINCE THE ETA HAS BEEN KIND OF OFF ON IVANS TRACK...DECIDED TO GO WITH THE MORE ACCURATE GFS SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 77 71 78 65 81 / 99 99 90 20 ANNISTON 77 70 77 65 82 / 99 99 90 20 BIRMINGHAM 78 71 80 66 85 / 99 99 80 20 TUSCALOOSA 78 72 83 66 87 / 99 99 70 10 CALERA 78 72 80 66 85 / 99 99 80 10 AUBURN 78 71 79 66 86 / 99 99 80 10 MONTGOMERY 78 73 83 67 87 / 99 99 70 10 TROY 78 72 82 67 88 / 99 99 70 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT FOR ALL AREAS. && 10-MONTANEZ
Hazardous weather outlook, Sep 16, 1:08 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT THU SEP 16 2004 ALZ011>015-017>050-162107- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 108 PM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) ...HIGH WIND WARNING ALL SECTIONS THIS AFTERNOON AND TONIGHT... ...FLOOD WATCH ALL SECTIONS THIS AFTERNOON AND TONIGHT... ...ISOLATED TORNADOES POSSIBLE ALL SECTIONS THIS AFTERNOON AND TONIGHT... HURRICANE IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...AND IS WEAKENING RAPIDLY. HOWEVER DANGEROUS CONDITIONS WILL PERSIST FOR THE REMAINDER OF THE DAY FOR MUCH OF THE AREA...AND OVERNIGHT...ESPECIALLY IN THE NORTH. HIGH WINDS...SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL...AND POSSIBLE ISOLATED WEAK TORNADOES ARE POSSIBLE AS IVAN MOVES ACROSS CENTRAL ALABAMA. THIS IS A VERY DANGEROUS SITUATION AND ALL ALABAMIANS ARE ENCOURAGED TO STAY ABREAST OF THE LATEST WATCHES AND WARNINGS. EMERGENCY ACTION PLANS SHOULD ALREADY BE IMPLEMENTED. AREA RIVERS REMAIN A CONCERN...ESPECIALLY FROM THE CAHABA EASTWARD. SIGNIFICANT HEIGHT RISES CAN BE EXPECTED AND WILL LIKELY LEAD TO SOME MINOR FLOODING...ESPECIALLY IN LOW LYING AREAS. ACCUMULATIONS BETWEEN 3 AND 5 INCHES HAVE ALREADY OCCURRED WITH AN ADDITIONAL 3 TO 5 INCHES POSSIBLE. SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY) REMNANTS OF HURRICANE IVAN WILL SHIFT EAST OF THE AREA ON FRIDAY. SOME ADDITIONAL FLOODING PROBLEMS ARE EXPECTED. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Sep 16, 10:28 AM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1028 AM CDT THU SEP 16 2004 ALZ011>015-017>050-161915- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1028 AM CDT THU SEP 16 2004 ...SPECIAL TROPICAL STORM IVAN STATEMENT FOR CENTRAL ALABAMA... ...AREAS AFFECTED... THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WATCHES/WARNINGS... A HIGH WIND WARNING...IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. SEE THE LATEST BHMNPWBHM FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL ALABAMA...FOR THE THREAT OF FLASH FLOODING. SEE THE LATEST BHMFFABHM FOR DETAILS. ...STORM INFORMATION... AS OF 9 AM THURSDAY MORNING...THE CENTER OF TROPICAL STORM IVAN WAS NORTHWEST OF GREENVILLE IN BUTLER COUNTY...ABOUT 50 MILES SOUTHWEST OF MONTGOMERY...AND 125 MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING GENERALLY NORTH AT 17 MPH. IVAN HAS BEEN DOWNGRADED TO A TROPICAL STORM...BUT STILL PRODUCING WIND GUSTS UP TO 70 MPH IN THE ROTATING BANDS. ...WIND AND RAINFALL IMPACTS... AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 4 TO 8 INCHES OF RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH WITH SOME AREAS SEEING HIGHER AMOUNTS. ADDITIONALLY...IVAN WILL PRODUCE DAMAGING WINDS AND NUMEROUS TORNADOES. THE EXACT LOCATIONS OF THESE THREATS AND THE ASSOCIATED INTENSITIES ARE HIGHLY DEPENDANT ON THE PATH OF IVAN. RIGHT NOW IT APPEARS THE CENTER OF IVAN WILL BE PASS WEST OF MONTGOMERY BY NOON...AND OVER BIRMINGHAM AROUND 5 PM TODAY. SUSTAINED WINDS OF 40 TO 50 MPH ARE OCCURRING IN MONTGOMERY...CLANTON... BIRMINGHAM AND TUSCALOOSA WITH GUSTS OF 70 TO 75 MPH. ...CALLS TO ACTION... WITH THE COMBINED THREAT OF SUSTAINED HIGH WINDS AND HEAVY RAIN... WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER OUTAGES WILL CONTINUE TO OCCUR. BE PREPARED TO ACT QUICKLY IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE IVAN. ...NEXT UPDATE... THE NEXT STATEMENT WILL BE ISSUED AROUND 2 PM THURSDAY AFTERNOON.
Special weather statement, Sep 16, 1:52 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 152 PM CDT THU SEP 16 2004 ALZ041>042-044-046-049>050-161952- 152 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER 828... AUTAUGA BARBOUR BULLOCK LOWNDES MONTGOMERY PIKE ALZ017>021-024>029-035>038-043-045-047>048-161952- 152 PM CDT THU SEP 16 2004 THE FOLLOWING COUNTIES REMAIN IN WATCH NUMBER 828... BLOUNT CALHOUN CHAMBERS CHEROKEE CHILTON CLAY CLEBURNE COOSA ELMORE ETOWAH JEFFERSON LEE MACON RANDOLPH RUSSELL SHELBY ST. CLAIR TALLADEGA TALLAPOOSA
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:22 AM CDT | Tornado Warning | BMX | Pike | 28 min |
| Sep 16, 1:56 AM CDT | Tornado Warning | BMX | Barbour | 24 min |
| Sep 16, 2:04 AM CDT | Tornado Warning | BMX | Pike | 26 min |
| Sep 16, 2:45 AM CDT | Tornado Warning | BMX | Montgomery | 30 min |
| Sep 16, 4:01 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Sep 16, 4:34 AM CDT | Tornado Warning | BMX | Russell | 26 min |
| Sep 16, 4:49 AM CDT | Tornado Warning | BMX | Macon | 26 min |
| Sep 16, 5:13 AM CDT | Tornado Warning | BMX | Elmore | 47 min |
| Sep 16, 8:38 AM CDT | Tornado Warning | BMX | Russell | 37 min |
| Sep 16, 8:53 AM CDT | Tornado Warning | BMX | Lee | 37 min |
| Sep 16, 9:41 AM CDT | Tornado Warning | BMX | Lee | 34 min |
| Sep 16, 10:11 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 4 hr |
| Sep 16, 10:22 AM CDT | Tornado Warning | BMX | Russell | 23 min |
| Sep 16, 10:43 AM CDT | Flash Flood Warning | BMX | Bibb, Chilton, Dallas, Hale, Perry, Shelby | 4 hr |
| Sep 16, 10:54 AM CDT | Tornado Warning | BMX | Russell | 21 min |
| Sep 16, 10:57 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Chambers, Coosa, Lee, Macon and 3 more | 4 hr |
| Sep 16, 11:40 AM CDT | Flash Flood Warning | BMX | Calhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more | 4 hr |
| Sep 16, 11:58 AM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| Sep 16, 12:51 PM CDT | Flash Flood Warning | BMX | Blount, Cherokee, Etowah, Walker, Winston | 4 hr |
| Sep 16, 3:00 PM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| Sep 16, 3:01 PM CDT | Flash Flood Warning | BMX | Calhoun, Clay, Cleburne, Jefferson, Randolph, St. Clair and 2 more | 5 hr |
| Sep 16, 4:57 PM CDT | Flash Flood Warning | BMX | Blount, Cherokee, Etowah | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.